West Virginia, 2003

Flash Flooding and Flooding in West Virginia, November 12 to 13, 2003

November 12 to 13, 2003 · NWS RLX · 14 events in 14 counties and zones

75 inches fell from 2200E on the 11th through 1900E on the 12th. Repetitive showers formed, as dew points of 60 to 65 degrees fed the system from Kentucky.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$14 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rains of 2.5 to 4.75 inches fell from 2200E on the 11th through 1900E on the 12th. Repetitive showers formed, as dew points of 60 to 65 degrees fed the system from Kentucky. The heaviest rain rates came toward the end of this prolong period, mainly from 1530E to 1730E, with rates peaking around an inch per hour. South of the training showers, across Logan and Mingo Counties, the heavy rain was more sudden, the result of the last shot of enhanced rain during the late afternoon. The heaviest rain totals ran west to east, from Wayne County and southern Cabell County, through northern Lincoln County, central Kanawha County, southern Clay County, and into central Nicholas County. Branchland's rain total was 4.7 inches. Hamlin measured 4.4 inches. The National Weather Service office at Ruthdale had 4.1 inches. Mount Nebo measured 3.8 inches. The 3.66 inches at Charleston was the 5th heaviest 24 hour total on record, for any month of the year. Richwood observed 3.4 inches. Clendenin and Clay both measured around 3.1 inches. Severe flooding occurred along streams feeding into the Mud River in Lincoln County, including the Straight Fork. Homes and businesses around Hamlin were also flooded. Damage assessment In Lincoln County counted 35 homes destroyed, 80 with major damage, and 80 with minor damage. The Griffithsville Elementary School was flooded and sustained heavy damage. It was closed and will not likely reopen. Duval High School had minor damage. There were about 20 swift water rescues in the Duval area. One rescue was an unusual example. An Army National Guard black hawk helicopter was in the air, practicing night rescues near Parkersburg. When the request came in for help, the crew raced 65 miles south to Lincoln County and rescued 3 people from a flooded truck. The Griffithsville Post Office had several feet of water inside.In Kanawha County, one of the hardest hit drainages was Davis Creek, which flows from Kanawha State Forest through Loudendale to South Charleston. The main branch of Davis Creek, plus its Middle Fork were hit harder, compared to its Trace Fork. One Loudendale resident said, "It's flooded, but never this bad." Some homes had 3 feet of water inside. A 62 year old male drove into the flooded creek around 2000E on the 12th. Apparently, he had stopped his car for about 5 minutes in the road, since the local fire department had the road barricaded. Then, it appeared the man was going to turn around in a parking lot, but instead drove between a house and a small store, and into the swollen creek. His body was recovered the next day, inside the vehicle, about a miles down the stream. Two South Charleston firefighters rescued a woman along Davis Creek. One firefighter said, "She was hanging onto a tree limb. She was hanging on for dear life. The only thing sticking out of the water was her head and her arm." Other flooded areas in Kanawha County included Campbells Creek, Georges Creek at Malden, Witcher Creek and Winifrede hollow, plus the Rabol-Broundland-Olcott Roads. Inside the city limits of Charleston, a woman was rescued after having her body pinned by flood waters against the lip of a culvert. This occurred along Lick Branch and South Ruffner Road. The city emergency director described the street as a "rushing river." In Kanawha County, 44 homes were destroyed, 150 had major damage, and 88 homes had minor damage. Several private bridges were also destroyed.The crest on the Mud River in Cabell County occurred around 1300E on the 13th, flooding homes and businesses in Milton. Milton Middle School was damaged. Damage assessment counted 8 homes destroyed with major damage to 52 and minor damage to 56 dwellings. Further east, in Webster and Nicholas Counties, numerous roads were flooded, but damage to homes was less. Yet, this rain event would set up the town of Richwood and much of this area, for more severe flooding a week later.In Wayne County, most of the damage was in the Dunlow area. In Logan County, Garrett Fork and the Sharples area flooded. In Mingo County, the East Fork of Twelvepole Creek saw flooding. Besides the flood on the Mud River, the Coal and Elk Rivers saw minor flooding. Crests on the Elk and Coal Rivers would be even higher the following week.This event initiated a federal disaster. See FEMA disaster #1500. More counties would be added to the declaration, after the flooding on the 19th into the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 12, 10:17 AM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Nov 12, 10:17 AM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE  CHARLESTON WV
1017 AM EST WED NOV 12 2003

********************************************************************
1017 AM EST WED NOV 12 2003

CANCELLED OLD FLOOD WATCH...AND ADDING A NEW FLOOD WATCH TO THE
SOUTH.  AREA RADAR LOOPS CONTINUE TO SHOW SOME TRAINING OF LIGHT TO
AT TIMES MODERATE RAIN ALONG NEARLY STATIONARY BOUNDARY.  QUICK LOOK
AT 12Z ETA RUN SHOWS THIS BOUNDARY NOT MOVING MUCH THROUGH THE
AFTERNOON AND EVENING...WITH PRECIP CONTINUING ALONG IT UNTIL THE
STRONG COLD FRONT CAN KICK EVERYTHING OUT TONIGHT.  GETTING SOME
MINOR PROBLEMS IN THE NEW WATCH COUNTIES AND AM CONCERNED THAT
CONTINUED RAINS MAY CAUSE MORE SERIOUS FLOODING.

GRIDWISE...MADE A FEW TWEAKS TO POP GRIDS...INCREASING SLIGHTLY FOR
THE AFTERNOON IN THE SOUTHERN HALF OF THE CWA.  ALSO DROPPED MAX
TEMPERATURES A COUPLE DEGREES WITH CONTINUED RAINS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR ZONES WVZ005>008...
WVZ013>018...WVZ026>030...WVZ036>040...WVZ046>047.

VA...NONE.
KY...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR ZONES KYZ101>103...
KYZ105.

OH...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR ZONES OHZ086>087.

&&

CL

********************************************************************
415 AM EST WED NOV 12 2003

WEDNESDAY AND WEDNESDAY NIGHT...
MODELS ARE IN VERY GOOD AGREEMENT ON THE HANDLING OF NOT ONLY THE
COLD FRONT LATER TODAY...BUT ALSO THE RAIN THIS MORNING WITH THE
GOOD LIFT AND MOVEMENT OF THE SHORTWAVE ASSOCIATED WITH THE
RAINFALL.  HAVE FOUND LITTLE REASON TO DOUBT WHAT THE MODELS HAVE
SHOWN AND PRETTY MUCH RAN WITH THE SOLUTION.  CONTINUED THE FLOOD
WATCH FOR THIS MORNING AS RAINFALL TOTALS HAVE ALREADY EXCEEDED 1.5
INCHES IN SOME LOCATIONS AND MORE RAIN IS EXPECTED.
FORTUNATELY...THE MODELS SHOW AND THE RADAR TRENDS ARE CONFIRMING
THAT THE RAIN WILL SHIFT SOUTH IN THE NEXT COUPLE OF HOURS...SO
HOPEFULLY...MOST AREAS WILL AVOID FLOODING CONDITIONS.

ONCE THE SHORTWAVE MOVES EAST OF THE AREA LATER THIS MORNING...A
BRIEF RESPITE CAN BE EXPECTED...BUT THE MOISTURE WILL REMAIN IN
PLACE SO THE CLOUDS SHOULD REMAIN IN PLACE.  BUT THE SOUTHERLY WINDS
HAVE ALREADY BROUGHT VERY WARM AIRMASS INTO THE REGION.  SO ONCE THE
SHOWERS END...TEMPERATURES SHOULD CLIMB BACK INTO THE UPPER 60S TO
NEAR 70 DEGREES DESPITE THE LACK OF SUN.

BUT BIG CHANGES ARE ON THE WAY AS A STRONG COLD FRONT APPROACHES
TONIGHT.  MORE SHOWERS AND POSSIBLY A FEW THUNDERSTORMS ARE POSSIBLE
WITH THIS FRONT.  WITH 850 WINDS OF 45 TO 50 KTS FORECAST...THE
SURFACE WINDS WILL INCREASE AND WILL BE GUSTY.  IF THESE WINDS ARE
ABLE TO MIX DOWN TO THE SURFACE...SOME OF THE STORMS COULD GET CLOSE
TO REACHING SEVERE LIMITS.  ONCE THE FRONT PASSES...IT SHOULD CLEAR
EASTERN SECTIONS OF THE REGION BY MIDNIGHT...MUCH COLDER AIR ALOFT
WILL MOVE IN AND CLOUD CHANGE AND LINGERING SHOWERS IN THE MOUNTAINS
TO SNOW.  BUT WITH THE GROUND TEMPERATURE SO WARM...WOULD NOT EXPECT
ANY ACCUMULATION.  HAVE GONE TOWARD THE COOL MAV/MET GUIDANCE
TONIGHT...BUT THIS ASSUMES THAT THE DRY AIR WIN AND THE LOW LEVEL
MOISTURE GETS SCOURED OUT...WHICH IS NOT ALWAYS THE CASE NEAR THE
MOUNTAINS.

THURSDAY THROUGH TUESDAY...
COLD AND WINDY DAY ON TAP BEHIND FRONT. BIG QUESTION IS WHETHER
MOISTURE IS DEEP ENOUGH TO PRODUCE INSTABILITY SHOWERS. BOTH MODELS
HAVE THE MOISTURE LAYER AS FAIRLY SHALLOW. EVEN SO...UPSLOPE IS
IMPRESSIVE WITH STRONG WINDS...SO WILL KEEP INSTABILITY SHOWERS EAST
OF OHIO RIVER. HIGH PRESSURE THEN BUILDS IN ON FRIDAY WITH
TEMPERATURES MODERATING SOME TOWARD THE WEEKEND. AVN HAS
CONSIDERABLE AMOUNT OF MOISTURE STREAMING OVER THE REGION LATE IN
THE WEEKEND. WILL MAINTAIN CURRENT FORECAST FOR NOW.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH CONTINUES UNTIL NOON EST WEDNESDAY FOR ZONES
     WVZ009>011...WVZ019>020...WVZ031>032.
VA...NONE.
KY...NONE.
OH...FLOOD WATCH CONTINUES UNTIL NOON EST WEDNESDAY FOR ZONES
     OHZ066>067...OHZ075>076...OHZ083>085.

&&

ESS/RPY

********************************************************************
835 PM EST TUE NOV 11 2003

EVENING UPDATE DISCUSSION...
NO UPDATE PLANNED THIS EVENING.  HEAVIEST RAINFALL HAS BEEN ACROSS
THE OHIO AND WEST VIRGINIA BORDER...WITH AMOUNTS GENERALLY AROUND A
TENTH OF AN INCH.  WITH PLENTY OF CLOUD COVER AND DEW POINTS
LINGERING IN THE MID TO UPPER 50S...EXPECT OVERNIGHT LOWS TO REMAIN
WARM...IN THE MID 50S.  FLOOD WATCH REMAINS POSTED FROM MIDNIGHT
TONIGHT FOR PARTS OF EASTERN OHIO AND NORTHERN WEST VIRGINIA.

KF
********************************************************************
250 PM EST TUE NOV 11 2003

...TONIGHT AND WEDNESDAY...
A VERY WET PERIOD SHAPING UP.  MODELS IN EXCELLENT AGREEMENT...NOT
ONLY IN THE MASS FIELDS BUT ALSO IN RAINFALL AMOUNTS. A BOUNDARY
SETS UP ACROSS OUR NORTHERN ZONES OVERNIGHT...BECOMING A FOCUS FOR
POTENTIAL HEAVY RAIN LATER TONIGHT AS A SHORT WAVE COMES ACROSS A
VERY MOIST ATMOSPHERE. THUS...WE HAVE ISSUED A FLOOD WATCH FOR
PORTIONS OF EXTREME SOUTHEAST OHIO AND EXTREME NORTHERN WEST
VIRGINIA FOR LATER TONIGHT AND WEDNESDAY MORNING. THERE WILL LIKELY
BE A BREAK LATER WEDNESDAY MORNING AS THIS SHORT WAVE PULLS OUT AND
THE MAIN UPPER TROUGH AND COLD FRONT APPROACH FROM THE WEST. THERE
MAY ALSO BE ANOTHER ROUND OF HEAVY RAIN WEDNESDAY AFTERNOON WITH THE
COLD FRONT...BUT MORE ON THE CONVECTIVE SIDE AND OF SHORTER
DURATION.  TEMPERATURES LOOK TO BE IN LINE WITH THE MAV GUIDANCE.

...WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...
COLD FRONT TO PUSH THROUGH OVERNIGHT WEDNESDAY BRINGING IN MUCH
COLDER AIR.  SOME MODEL DIFFERENCES CONTINUE BUT THEY ARE COMING
MORE IN LINE WITH EACH OTHER...WITH ETA STILL A BIT FASTER WITH
FRONTAL PASSAGE AND PRODUCING LESS QPF AS A RESULT.  TRENDED MORE
TOWARD SLOWER GFS AND KEPT LIKELY POPS FROM NEAR OHIO RIVER EAST AND
CHANCE WEST.  AS COLD AIR USHERS IN...RAIN SHOULD CHANGE TO SNOW AT
HIGHER ELEVATIONS LATE WEDNESDAY NIGHT.  NEUTRAL COLD AIR ADVECTION
ON THURSDAY WITH 850H TEMPS AROUND -6C OR COLDER SHOULD YIELD SNOW
SHOWERS IN MOUNTAINS AND PLAYED MORE OF A RAIN/SNOW MIX IN LOWLANDS
IN UPSLOPE AREAS AS 850H WINDS CONTINUE IN EXCESS OF 40 KTS.  DRIER
AIR WORKS IN BY LATE THURSDAY AND INTO OVERNIGHT HOURS AND SHOULD
SEE SNOW SHOWERS DECREASE WEST TO EAST AND BECOME CONFINED TO
NORTHERN MOUNTAINS THROUGH EARLY FRIDAY MORNING.  LOOKING AT SNOW
ACCUMULATIONS OF UP TO 2 INCHES OR SO IN HIGHEST ELEVATIONS WITH AN
INCH OR LESS IN LOWER ELEVATIONS OF NORTHERN MOUNTAINS.  DO NOT
EXPECT ANY ACCUMULATION IN LOWLANDS.  TEMPS WILL REMAIN WELL BELOW
NORMAL THROUGH PERIOD.

...SATURDAY THROUGH TUESDAY...
GENERALLY PROGRESSIVE PATTERN CONTINUES THROUGH THIS PERIOD AS SPLIT
FLOW TRANSITIONS INTO A SINGLE JET.  HIGH PRESSURE REMAINS IN
CONTROL THROUGH SUNDAY WITH DRY WEATHER.  SHORTWAVE SYSTEM HEADS
ACROSS WESTERN GREAT LAKES SAT/SAT NIGHT.  PRECIP SHOULD STAY TO THE
NW BUT WARM ADVECTION CLOUDS EXPECTED TO MOVE ACROSS. STAYED FAIRLY
CLOSE TO MEX NUMBERS THROUGH SUNDAY.

STRONGER PUSH OF WARM ADVECTION BEGINNING SUNDAY NIGHT AHEAD OF WARM
FRONT.  DEEPER MOISTURE SHOULD ALLOW PRECIP TO REACH GROUND BEFORE
SUNRISE IN SOME AREAS.  PRECIP MAY START AS A MIX WITH SNOW IN THE
NORTHERN MOUNTAINS BUT NO ACCUMULATION FORESEEN. CONTINUING CHANCE
POPS THROUGH MONDAY.  COULD BE A DRY SLOT MONDAY NIGHT AHEAD OF COLD
FRONT...BUT DUE TO TIMING UNCERTAINTIES THIS FAR OUT LEFT CHANCE
POPS IN.  FAIRLY VIGOROUS FRONTAL PASSAGE POSSIBLE TUESDAY AS H250
JET ENERGY CARVES OUT A SHARP TROUGH OVER THE MISSISSIPPI VALLEY.
KEEPING CHANCE POPS HERE AGAIN...WILL NEED TO WATCH THIS SYSTEM FOR
THE NEXT SEVERAL DAYS.

GENERALLY WENT 2-4 DEGREES BELOW MEX NUMBERS FOR MON/TUE HIGHS DUE
TO EXPECTED CLOUDS/PRECIP...CLOSE ON LOWS.

JMV/HC/CL
********************************************************************
Hazardous weather outlook, Nov 12, 5:00 AM EST, 7 hours before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-121600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

MODERATE TO HEAVY RAIN CONTINUE TO MOVE ACROSS NORTHERN WEST
VIRGINIA AND EASTERN PORTIONS OF OHIO THIS MORNING.  SOME FLOOD HAS
ALREADY OCCURRED AND FLOOD WARNINGS HAVE BEEN ISSUED FOR SEVERAL
COUNTIES.  THE BAND OF SHOWERS IS SLOWLY SINKING SOUTH AND SHOULD
GRADUALLY TAPER OFF DURING THE LATE MORNING HOURS AS THE DISTURBANCE
CAUSING THE RAIN MOVES EAST OF THE AREA.

LATER THIS AFTERNOON AND THIS EVENING...A STRONG COLD FRONT WILL
APPROACH THE REGION.  WITH WARM MOIST AIR IN PLACE ACROSS THE
REGION...THUNDERSTORMS ARE POSSIBLE THIS EVENING AND THEY MAY BE
ACCOMPANIED BY VERY STRONG GUSTY WINDS.

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SEYMOUR

In the hours before

Special weather statement, Nov 12, 8:09 AM EST, 3 hours 51 minutes before
KYZ101>103-105-OHZ086-087-WVZ005>008-013>018-027>030-037>039-046-047-
121530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
809 AM EST WED NOV 12 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

FROM EXTREME NORTHEAST KENTUCKY ACROSS CENTRAL WEST VIRGINIA...
MODERATE TO HEAVY RAINS HAVE FALLEN BETWEEN 5 AM AND 7:45 AM WITH
RAINFALL AMOUNTS FROM ONE HALF INCH TO ONE AND ONE HALF INCHES BEING
REPORTED. THIS HAS LIKELY RESULTED IN SOME LOCALIZED WATER
PROBLEMS...ESPECIALLY IN LOW LYING AREAS PRONE TO WATER PROBLEMS.
THERE WILL BE ADDITIONAL SHOWERS CROSSING THE AREA DURING THE
MORNING...BUT AT THIS TIME ANY FLOODING PROBLEMS SHOULD REMAIN
LOCALIZED.  HOWEVER...WE WILL CONTINUE TO CLOSELY MONITOR FOR ANY
INTENSIFICATION THAT MAY LEAD TO THE POSSIBILITY FOR FLOOD WARNINGS.
PERSONS ARE URGED TO KEEP ABREAST FOR ANY POTENTIAL FLOODING PROBLEMS
THIS MORNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Charleston,WV radar (KRLX), 47 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

9 flood, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Flood, Cabell

When
November 12, 12:00 PM EST to November 13, 2:00 PM EST
Where
Cabell forecast zone
Property damage
$850,000
Reported by
NEWSPAPER
Coordinates
38.420, -82.242 (the zone’s center; the record gives no point)

Flood, Wayne

When
November 12, 1:00 PM EST to 7:00 PM EST
Where
Wayne forecast zone
Property damage
$400,000
Reported by
EMERGENCY MANAGER
Coordinates
38.146, -82.427 (the zone’s center; the record gives no point)

Flood, Kanawha

When
November 12, 1:00 PM EST to 9:00 PM EST
Where
Kanawha forecast zone
Deaths
1 direct, 0 indirect
Property damage
$6.6 million
Reported by
NWS STORM SURVEY
Coordinates
37.567, -81.483

Flood, Putnam

When
November 12, 1:00 PM EST to 7:00 PM EST
Where
Putnam forecast zone
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
37.350, -81.800

Flood, Lincoln

When
November 12, 1:00 PM EST to November 13, 2:00 AM EST
Where
Lincoln forecast zone
Property damage
$5.0 million
Reported by
NEWSPAPER
Coordinates
38.175, -82.070 (the zone’s center; the record gives no point)

Flood, Clay

When
November 12, 1:30 PM EST to 7:00 PM EST
Where
Clay forecast zone
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
37.833, -81.433

Flood, Nicholas

When
November 12, 2:00 PM EST to 7:00 PM EST
Where
Nicholas forecast zone
Property damage
$150,000
Reported by
EMERGENCY MANAGER

Flood, Webster

When
November 12, 2:00 PM EST to 7:00 PM EST
Where
Webster forecast zone
Property damage
$80,000
Reported by
EMERGENCY MANAGER

Flood, Boone

When
November 12, 4:00 PM EST to 7:00 PM EST
Where
Boone forecast zone
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
38.023, -81.711 (the zone’s center; the record gives no point)

Thunderstorm Wind, Raleigh

When
November 12, 6:25 PM EST
Where
Raleigh County, Arnett
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.771, -81.249 (the zone’s center; the record gives no point)

Several trees were blown down.

Thunderstorm Wind, Wyoming

When
November 12, 6:25 PM EST
Where
Wyoming County, New Richmond
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.610, -81.549 (the zone’s center; the record gives no point)

Flash Flood, Logan

When
November 12, 6:30 PM EST to 7:30 PM EST
Where
Logan County, North Portion
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
37.832, -81.935 (the zone’s center; the record gives no point)

Flash Flood, Mingo

When
November 12, 6:30 PM EST to 7:30 PM EST
Where
Mingo County, North Portion
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
37.726, -82.135 (the zone’s center; the record gives no point)

Thunderstorm Wind, McDowell

When
November 12, 6:45 PM EST
Where
McDowell County, Bradshaw
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
37.379, -81.654 (the zone’s center; the record gives no point)

Trees were blown down and a mobile home was damaged.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Mingo2003-11-1262MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5332405, 5330536, 5330538, 5330539, 5332406, 5330537, 5330540, 5330542, 5330541, 5332402, 5332403, 5330543, 5332383, 5332404.